Prolonged sore lips after Juvederm injections?

I first went to get juvederm injected into tear troughs. the injector used 1 type of juvederm for this (a thinner type than the 1 used for lips) I asked her to use the remaining amount on my lips and because it was so little, i went back a week later to get a full syringe of the juvederm typically used for lips. It is a week later now and my lips are still very sore to touch and when I eat. Is this normal? Also I am unhappy with the shape of my lip changing - will my lip shape go back to normal?

Doctor Answers 5

Sore lips after Juvederm

Dear monicajohnson24,

Thank you for your clinical post. Juvederm is usually an excellent product selection for a lip augmentation. Depending on the injection technique, sharp needle versus microcannula and the instance of bruising after the injection there can be a short period of time or a prolonged period of time when there is swelling and pain. Generally, by one week most of the swelling has dissipated and the pain is gone, but prolonged discomfort or sensitivity can occur. Occasionally, the body can react to the Juvederm as if it was foreign and this pain and swelling with persist.

At this point, I think it’s wise to return to your injector as they are in the best position to physically examine the location and know what was performed at the time. If prolonged swelling and pain persists you may be having a foreign body reaction and the Juvederm would then react to an enzymatic digestion with a product called Hyaluronidase. At this juncture a short course of oral antibiotics and topical ice packs should help minimize the risk of the swelling and discomfort spreading.

If there’s been no improvement within the next several days a return to your injection physician would be important.

I hope this information is of some assistance and best of luck.

R. Stephen Mulholland, M.D.
Certified Plastic Surgeon
Yorkville, Toronto


Toronto Plastic Surgeon
4.6 out of 5 stars 82 reviews

Juvederm and Sore Lips

It is possible to have soreness that can last for some time if there is also swelling from the injections.  The soreness should go away after a few days.  If it persists you should return to your treating physician for examination.  Best, Dr. Green

Filler in lip and soreness

Some soreness can occur. It may be related to the technique, it may be related to swelling or possible hematoma. I can't say without an exam. Best to review with your doctor.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Juvederm lip injection

It may be too early to know about the lip enhancement with Juvederm.  Occasionally patients have some residual swelling after one week.  In addition, the fact that you had 2 injections close together could prolong the swelling and tenderness.  If there is no signs of infection, like redness or drainage, I would give it another week and then revisit your plastic surgeon to have it checked.  

Samuel Shatkin, Jr., MD
Buffalo Plastic Surgeon
4.8 out of 5 stars 15 reviews

Juvederm

Wait for another week to 10 days for the swelling to subside. If you still aren't happy with your results then return to your surgeon to discuss whether you need to have it dissolved. Best, Dr. Nazarian

Sheila S. Nazarian, MD
Beverly Hills Plastic Surgeon
4.9 out of 5 stars 51 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.